Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 105, NWS Springfield, MO

May 18, 20225 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2022, 2:32 AM CDT for 5 counties in Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2022, 2:32 AM CDT (07:32 UTC)
Expired
May 18, 2022, 3:15 AM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barry County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:38 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 17, 11:38 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1138 PM CDT Tue May 17 2022

Key Messages:

1. A few strong to severe thunderstorms possible late tonight into
early Wednesday morning. Damaging wind gusts and large hail will
be the primary threats.

2. Additional severe thunderstorms possible Friday.

3. Much cooler Saturday and Sunday.

.SHORT TERM...(This evening through Wednesday morning)
Issued at 108 PM CDT Tue May 17 2022

A few isolated showers are still holding on early this afternoon
as persistent cloud cover has kept temperatures mostly in check.
Expect additional clearing later this afternoon and evening as
temperatures top out in upper 70s to low 80s. A few wind gusts up
to 30 mph are possible today due to a tightening surface pressure
gradient associated with a deepening surface low over the High
Plains.

Showers and thunderstorms will move into the region late tonight
from the northwest as subtle shortwave forcing provides energy for
development. While the best moisture/instability combo looks to
be over northeast Kansas and southeast Nebraska, conditions in our
region may be sufficient for severe storm potential.
Additionally, an impressive 45-50 kt low-level jet will nose into
the area along with decent mid-level lapse rates. With MUCAPE
values up to 2500 J/kg and 0-6km shear of 45 kt, storms are
expected to quickly grow upscale, providing a risk for damaging
wind gusts and large hail. The greatest chance for severe storms
will be north of the I-44 corridor.

While this system looks fairly progressive in terms of its track,
training storms could produce localized flooding, particularly in
basins that are already close to flood stage. PWAT values in the
1.6"-1.8" range and locally higher rainfall rates have prompted
WPC to issue a Marginal risk for excessive rainfall over most of
southern Missouri.

Showers and storms should swing eastward out of the area by mid-
morning Wednesday.

.LONG TERM...(Wednesday through Tuesday) Issued at 108 PM CDT Tue
May 17 2022

Wednesday will bring the return of warmer temperatures as cloud
cover dissipates early afternoon. Expect highs in the mid to upper
80s across southern Missouri. A marginal chance for severe
thunderstorm development is possible across SE Missouri along a
weak surface boundary Wednesday evening. Sufficient instability,
moisture, and shear should be present; however, confidence
remains low for this event given the lack of a clear forcing
mechanism.

Zonal upper-level flow will allow Thursday to be dry and warm
with highs in the mid to upper 80s.

The next upper-level trough is progged to dig across the High
Plains Friday morning, producing a surface low across the Great
Lakes region. The attendant cold front draped across the midwest
into the southern Plains will act as the impetus for storm
development as it pushes southeastward into southern Missouri
Friday afternoon. Strong instability due to steep mid-level lapse
rates, moderate shear, and sufficient moisture will provide the
necessary ingredients for severe thunderstorm development. At this
time, all severe hazards are possible, but details will be fine-
tuned in the coming forecasts as we get a better handle on the
timing and placement of the cold front.

Temperatures Saturday look to be much cooler behind the front,
although there is a fairly noteworthy spread in NBM high
temperatures that day, likely due in part to questions in cold
front location and lingering cloud cover. At this point, stuck
with the NBM deterministic given the uncertainty. Forecast highs
are in the mid 60s with lows dropping into the mid 40s Saturday
night.

Sunday will be cool and dry. Expect sunny skies and highs in the
upper 60s.

WPC Cluster Analysis shows some indication of more precipitation
chances in the late Monday to Tuesday timeframe as a broad
shortwave makes it way across the CONUS. As usual, forecast
confidence is low this far out, but this potential will be
monitored in the coming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1137 PM CDT Tue May 17 2022

Storms are currently moving across Kansas into northern Missouri.
These lines will continue to move to the southeast and could sag
into areas as far as Highway 60 but the better potential will be
a long and north of Hwy 54 overnight into early Wednesday morning.
Locally heavy rain reducing visibility, gusty winds, and small
hail will be possible with the storms. This activity is expected
to remain north of the KBBG site but could just clip the KSGF and
KJLN sites. Any convection will move out of the area Wednesday
morning. Low level wind shear will also be possible tonight into
early Wednesday.

Some isolated showers and storms could be possible across southern
Missouri Wednesday afternoon and evening, but chances of this
activity developing is low, and if it can develop coverage should
remain limited so did not include any mention in this TAF package
for this possible convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Wise
Hazardous weather outlook, May 17, 7:50 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
750 PM CDT Tue May 17 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
750 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

  Strong to severe thunderstorms are possible late tonight into
  early Wednesday morning. Large hail up the size of quarters and
  damaging wind gusts up to 60 mph are the primary hazards. An
  isolated tornado can not be ruled out.  Additional potential
  exists for excessive rainfall due to training storms across
  portions of west central and central Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

  Isolated thunderstorms are possible across southeastern
  Missouri Wednesday evening. Additional storms may impact our
  area Friday afternoon into early Saturday. Some of these storms
  may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later tonight for areas north
  of U.S. 60.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 18, 2:14 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
214 AM CDT Wed May 18 2022

KSZ101-MOZ088-093-094-180745-
Cherokee KS-Jasper MO-Newton MO-Lawrence MO-
214 AM CDT Wed May 18 2022

...Strong thunderstorms will impact portions of southern Cherokee,
Newton, northwestern Lawrence and Jasper Counties through 245 AM
CDT...

At 214 AM CDT, Doppler radar was tracking strong outflow winds along
a line extending from Golden City to near Carl Junction to 6 miles
southwest of Chetopa. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Carl Junction...                  Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Seneca...
Granby...                         Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Jasper...
Diamond...                        Loma Linda...
Airport Drive...                  Leawood...

This includes the following highways...
 Interstate 44 between mile markers 0 and 42.
 Interstate 49 between mile markers 15 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9507 3736 9436 3735 9410 3729 9408
      3728 9387 3709 9386 3693 9407 3675 9407
      3676 9462 3700 9462 3700 9507
TIME...MOT...LOC 0714Z 294DEG 40KT 3740 9411 3719 9464 3700 9520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:14 AM CDTSpecial Weather StatementSGFJasper, Newton31 min
May 18, 2:54 AM CDTSpecial Weather StatementSGFGreene36 min
May 18, 11:12 AM CDTRiver Flood WarningSGFSt. Clair6 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.